Alert archive / Kansas / High Wind Watches in 2021
High Wind Watch 5, NWS Goodland, KS
NWS Goodland, KS issued this high wind watch at Dec 13, 2021, 3:04 AM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Dec 15, 2021, 9:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 13, 2021, 3:04 AM CST (09:04 UTC)
- In effect from
- Dec 15, 2021, 9:00 AM CST
- Expired
- Dec 14, 2021, 2:57 AM CST
- In force
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3856 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
594 WWUS73 KGLD 130904 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 204 AM MST Mon Dec 13 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132300- /O.NEW.KGLD.HW.A.0005.211215T1500Z-211216T0300Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 204 AM MST Mon Dec 13 2021 /304 AM CST Mon Dec 13 2021/ ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Portions of northwest and west central Kansas, east central and northeast Colorado and southwest Nebraska. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Areas of blowing dust will be possible that could lower visibility down to a mile or less at times impacting area travelers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
4 follow-up statements
101 WWUS73 KGLD 131727 AAA NPWGLD URGENT - WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 1027 AM MST Mon Dec 13 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141730- /O.CON.KGLD.HW.A.0005.211215T1500Z-211216T0300Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1027 AM MST Mon Dec 13 2021 /1127 AM CST Mon Dec 13 2021/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Southwest to Northwest winds 35 to 50 mph with gusts up to 70 mph possible. * WHERE...Entire Tri-State area. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Wind of this magnitude may down trees, power lines, and damage property. High winds may also create dangerous travel conditions, especially on high speed limit, high traffic routes such as Interstate 70. * ADDITIONAL DETAILS...This system will not develop until early Wednesday morning and, when it does develop, it will do so very near or directly over the Tri-State area. As a result, a fair amount of uncertainty persists with regard to both the magnitude and location of the strongest winds. Hurricane force wind gusts are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure outdoor holiday decorations and other loose or light weight objects. Travelers are urged to prepare for difficult driving conditions on Wednesday. Stay tuned for later forecasts and possible warnings. && $$ Vincent
576 WWUS73 KGLD 131753 AAA NPWGLD URGENT - WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 1053 AM MST Mon Dec 13 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141800- /O.CON.KGLD.HW.A.0005.211215T1500Z-211216T0300Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1053 AM MST Mon Dec 13 2021 /1153 AM CST Mon Dec 13 2021/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Southwest to Northwest winds at 35 to 50 mph with gusts up to 70 mph possible. * WHERE...Entire Tri-State area. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Wind of this magnitude may down trees, power lines, and damage property. High winds may also create dangerous travel conditions, especially on high speed limit, high traffic routes such as Interstate 70. Reduced visibilities associated with blowing dust may exacerbate already-difficult travel conditions. * ADDITIONAL DETAILS...This system will not develop until early Wednesday morning and, when it does develop, it will do so very near or directly over the Tri-State area. As a result, a fair amount of uncertainty persists with regard to both the magnitude and location of the strongest winds. Hurricane force wind gusts are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure outdoor holiday decorations and other loose or light weight objects. Travelers are urged to prepare for difficult driving conditions on Wednesday. Stay tuned for later forecasts and possible warnings. && $$ Vincent
648 WWUS73 KGLD 140240 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 740 PM MST Mon Dec 13 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141300- /O.CON.KGLD.HW.A.0005.211215T1500Z-211216T0300Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 740 PM MST Mon Dec 13 2021 /840 PM CST Mon Dec 13 2021/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Southwest winds of 35 to 50 mph with gusts up to 70 mph in the morning through very early afternoon, shifting to the west and northwest with gusts up to 60 mph from early afternoon through sunset. * WHERE...Entire Tri-State area. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Wind of this magnitude may down trees, power lines, and damage property. High winds may also create dangerous travel conditions, especially on high speed limit, high traffic routes such as Interstate 70. Reduced visibilities associated with blowing dust may exacerbate already difficult travel conditions and cause very poor air quality. * ADDITIONAL DETAILS...This system will not develop until early Wednesday morning and, when it does develop, it will do so very near or directly over the Tri-State area. As a result, a fair amount of uncertainty persists with regard to both the magnitude and location of the strongest winds. Hurricane force wind gusts are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure outdoor holiday decorations and other loose or light weight objects. Travelers are urged to prepare for difficult driving conditions on Wednesday. Stay tuned for later forecasts and possible warnings. && $$
737 WWUS73 KGLD 140857 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 157 AM MST Tue Dec 14 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142300- /O.UPG.KGLD.HW.A.0005.211215T1500Z-211216T0300Z/ /O.NEW.KGLD.HW.W.0008.211215T1500Z-211216T0300Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 157 AM MST Tue Dec 14 2021 /257 AM CST Tue Dec 14 2021/ ...HIGH WIND WARNING IN EFFECT FROM 8 AM MST /9 AM CST/ TO 8 PM MST /9 PM CST/ WEDNESDAY... * WHAT...Southwest winds of 35 to 50 mph with gusts up to 70 mph in the morning through very early afternoon, shifting to the west and northwest with gusts up to 60 mph from early afternoon through sunset. * WHERE...Portions of northwest and west central Kansas, east central and northeast Colorado and southwest Nebraska. * WHEN...From 8 AM MST /9 AM CST/ to 8 PM MST /9 PM CST/ Wednesday. * IMPACTS...Wind of this magnitude may down trees, power lines, and damage property. High winds may also create dangerous travel conditions, especially on high speed limit, high traffic routes such as Interstate 70. Reduced visibilities associated with blowing dust may exacerbate already difficult travel conditions and cause very poor air quality. * ADDITIONAL DETAILS...This system will not develop until early Wednesday morning and, when it does develop, it will do so very near or directly over the Tri-State area. As a result, a fair amount of uncertainty persists with regard to both the magnitude and location of the strongest winds. Hurricane force wind gusts (at least 75 mph) are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Dec 12, 11:43 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Dec 12, 11:43 PM CST, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1043 PM MST Sun Dec 12 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 345 PM MST Sun Dec 12 2021 Westerly flow aloft over the High Plains will continue to back to the SW in this period as a rather deep upper level low (presently offshore the coast of British Columbia) progresses slowly albeit steadily southward toward the PAC NW.. and a pronounced longwave trough amplifies along the length of the Pacific coast -- from WA to southern CA (~1000 nm). Well downstream of this feature, in SW flow aloft, expect dry conditions and well above-normal temperatures.. with highs in the 60s on Monday and 60s to lower 70s on Tuesday -- when high temperature records will once again be in jeopardy. Elevated to near critical fire weather conditions will persist on Monday (mainly along and west of KS Hwy 25), with wind (VRB 5-10 mph) being the limiting factor. Near-critical to critical fire weather conditions are anticipated on Tuesday.. especially in eastern CO and adjacent KS/NE border counties where SSW-SW winds are anticipated to reach 15-25 mph.. possibly gusting up to 35 mph. .LONG TERM...(Wednesday through Sunday) Issued at 302 PM MST Sun Dec 12 2021 The long term period is looking fairly active and a bit uncertain as a system moves through on Wednesday and then another cold front later in the week around Friday. Precip still looks unlikely but temperatures are forecasted to be near or slightly below average short of Wednesday. Wednesday starts the period off with an upper level ridge in the Eastern CONUS and a trough moving through the Southwest CONUS. This trough then moves into the area before being pushed north by the ridge to the east. Ensembles anomalies show some uncertainty with the track and intensity of the trough and this is mirrored in other guidance. As the trough leaves the Front Range, a surface low develops ahead of it. While guidance has been consistent with this happening, there are different solutions for how the trough moves and how the low responds in turn. The current solution is that the surface low develops just west of the area and moves East-Northeast across Southern Nebraska. With this track, most of the area would see temperatures warm into the 60's with cooler air not moving in until after sunset. Clouds and precip coverage would be limited with low moisture available and the better forcing to the north though Yuma and Dundy counties have around a 15% chance for rain. Winds would be strong and out of the south and west with sustained speeds approaching 30-40 mph and gusts up to 55-65 mph across the area. Winds of this magnitude along with dry fuels and RH dropping into the teens could make for a dangerous fire weather day with fires able to spread rapidly. Another concern would be blowing dust dropping visibility and air quality though the magnitude and extent remain unclear. As mentioned previously, most of the uncertainty stems from uncertainty with the track of the surface low. If the low shifted further north, the higher winds and blowing dust areal coverage could increase along with removing chances for rain. A shift further south in the track could slightly lower the overall magnitude of the winds and allow for cooler temperatures and rain to be possible north of Highway 36. Even if the track stays the same, there is some uncertainty with how much mixing will occur and how strong the flow will be in the lowest couple hundred millibars. Some guidance suggests that mixing all the way to the 70-75 kt flow would occur which could allow for gusts of 80+ mph. This is a low chance solution right now but will continue to monitor the next few days. In the wake of this system, the area returns to dry and cool conditions with highs forecasted to be in the 40's and low 50's for Thursday. Friday and on into the weekend, guidance has a cut-off low forming in the Southwest CONUS and sagging south towards the Baja Peninsula while another trough slides across the Northern CONUS. This trough would help push another cold front across the area during the day Friday. With this, high temperatures would stay near average but another windy day would be in store for Friday though currently not nearly as high in magnitude as Wednesday could be. There maybe could be a few sprinkles and flurries with the frontal passage but moisture is forecasted to be lacking again. Saturday would be cooler with Sunday beginning to warm back up. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1035 PM MST Sun Dec 12 2021 VFR conditions with only a few high clouds are expected at MCK and GLD through the 06Z TAF period. Light northwest winds tonight and Monday morning will turn to the southeast by 17Z as a surface trough begins to consolidate in an area extending from front range of central Colorado to the western panhandle region. && .CLIMATE... Issued at 345 PM MST Sun Dec 12 2021 Record and near record high temperatures are possible at the following locations Tuesday, December 14: Goodland..........66 degrees in 1962 Hill City.........65 degrees in 1977 McCook............65 degrees in 1966 and previous years Burlington........70 degrees in 1962 Tribune...........70 degrees in 1995 Yuma..............62 degrees in 1977 and previous years Near record high temperatures are possible at the following locations Wednesday, December 15: Goodland..........68 degrees in 2002 Colby.............70 degrees in 1946 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...KAK AVIATION...LOCKHART CLIMATE...99/076
Hazardous weather outlook, Dec 12, 10:30 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 930 PM MST Sun Dec 12 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131645- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 930 PM MST Sun Dec 12 2021 /1030 PM CST Sun Dec 12 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Elevated to near critical fire weather conditions are possible Tuesday afternoon across the area mainly west of Kansas 27 and south of Interstate 70. A rapidly intensifying storm system may produce widespread damaging winds on Wednesday December 15th. Significant impacts are possible. Residents and travelers are urged to monitor the forecast as the week progresses. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 3:07 AM CST | Fire Weather Watch | GLD | Gove, Graham, Greeley, Logan, Sheridan, Sherman and 3 more | 29 hr |
Nearby
High Wind Watches in Kansas, 2021High Wind Watches in Colorado, 2021High Wind Watches in Nebraska, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.